Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 38, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 12, 2011, 5:54 PM CDT for 4 counties in Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 5:54 PM CDT (22:54 UTC)
- Expired
- May 12, 2011, 6:35 PM CDT
- In force
- 41 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE
The radar
The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:05 PM CDT | HAIL 0.5 | Grand Island, NE | DEPUTY EMA REPORTS PEA AND DIME SIZE HAIL IN NORTHWEST GRAND ISLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
881 WUUS53 KGID 122254 SVRGID NEC079-081-093-121-122345- /O.NEW.KGID.SV.W.0038.110512T2254Z-110512T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 554 PM CDT THU MAY 12 2011 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALL COUNTY IN SOUTH CENTRAL NEBRASKA... CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA... SOUTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA... SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA... * UNTIL 645 PM CDT * AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF GRAND ISLAND...AND MOVING WEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... GRAND ISLAND...ST. LIBORY...ALDA AND CAIRO. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 305 AND 320. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4103 9872 4121 9819 4098 9792 4070 9845 TIME...MOT...LOC 2253Z 105DEG 8KT 4098 9831 WIND...HAIL <50MPH 1.50IN $$
4 follow-up statements
352 WWUS53 KGID 122306 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 606 PM CDT THU MAY 12 2011 NEC079-081-093-121-122345- /O.CON.KGID.SV.W.0038.000000T0000Z-110512T2345Z/ HALL NE-HAMILTON NE-HOWARD NE-MERRICK NE- 606 PM CDT THU MAY 12 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN MERRICK...SOUTHEASTERN HOWARD...CENTRAL HAMILTON AND HALL COUNTIES UNTIL 645 PM CDT... AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GRAND ISLAND...MOVING WEST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... ALDA AND CAIRO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4103 9872 4121 9819 4098 9792 4070 9845 TIME...MOT...LOC 2307Z 093DEG 16KT 4096 9842 WIND...HAIL <50MPH 1.00IN $$
719 WWUS53 KGID 122315 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 615 PM CDT THU MAY 12 2011 NEC079-081-093-121-122345- /O.CON.KGID.SV.W.0038.000000T0000Z-110512T2345Z/ HALL NE-HAMILTON NE-HOWARD NE-MERRICK NE- 615 PM CDT THU MAY 12 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN MERRICK...SOUTHEASTERN HOWARD...CENTRAL HAMILTON AND HALL COUNTIES UNTIL 645 PM CDT... AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF GRAND ISLAND...MOVING WEST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... CAIRO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4103 9872 4121 9819 4098 9792 4070 9845 TIME...MOT...LOC 2316Z 093DEG 16KT 4096 9847 WIND...HAIL <50MPH 1.00IN $$
122
WWUS53 KGID 122327
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT THU MAY 12 2011
NEC081-093-121-122335-
/O.CAN.KGID.SV.W.0038.000000T0000Z-110512T2345Z/
HAMILTON NE-HOWARD NE-MERRICK NE-
627 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERRICK...
SOUTHEASTERN HOWARD AND CENTRAL HAMILTON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.
LAT...LON 4091 9838 4083 9856 4103 9872 4105 9845
4104 9835
TIME...MOT...LOC 2325Z 093DEG 16KT 4096 9852
$$
NEC079-122345-
/O.CON.KGID.SV.W.0038.000000T0000Z-110512T2345Z/
HALL NE-
627 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN HALL
COUNTY UNTIL 645 PM CDT...
AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF CAIRO...OR 8 MILES WEST OF
GRAND ISLAND...MOVING WEST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CAIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4091 9838 4083 9856 4103 9872 4105 9845
4104 9835
TIME...MOT...LOC 2325Z 093DEG 16KT 4096 9852
WIND...HAIL <50MPH 1.00IN
$$209
WWUS53 KGID 122335
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT THU MAY 12 2011
NEC079-122345-
/O.CAN.KGID.SV.W.0038.000000T0000Z-110512T2345Z/
HALL NE-
635 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HALL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM.
LAT...LON 4091 9838 4083 9856 4103 9872 4105 9845
4104 9835
TIME...MOT...LOC 2335Z 093DEG 16KT 4096 9858
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:09 PM CDT, 45 minutes earlier.
Area forecast discussion, May 12, 5:09 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 509 PM CDT THU MAY 12 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. ANOTHER BUSY WEATHER DAY SO THIS WILL BE A FAIRLY ABBREVIATED AFD. A FEW BOUNDARIES CRISS-CROSS THE CWA THIS AFTERNOON. WITH MODERATE INSTABILITY AND LOW SHEAR...THIS IS A POTENTIAL ENVIRONMENT FOR LARGE HAIL AND LANDSPOUT TORNADOES WHICH MAY ANCHOR NEAR A QUASI-STATIONARY BOUNDARY. WILL BE EASY TO GET HAIL AS WET BULB AND FREEZING LEVELS ARE PARTICULARLY LOW. A LINE OF CONVECTION BROKE OUT ACROSS A QUASI-STATIONARY EAST-WEST BOUNDARY IN THE NORTHERN CWA WHICH MEETS YET ANOTHER BOUNDARY IN THE NORTHWESTERN CWA AND CURVES SOUTH INTO THE WESTERN CWA. THE BOUNDARY IN THE NORTHWEST HAS STARTED TO SURGE SOUTHEAST...AND A PARTICULAR PLACE OF INTEREST WILL BE NEAR WHERE THESE TWO BOUNDARIES MEET AND FARTHER TO THE EAST ALONG THE NEARLY STATIONARY BOUNDARY SET UP IN THE NORTHERN CWA. STRONG DIFFERENTIAL HEATING DEVELOPED NEAR THE BOUNDARY IN THE NORTHWEST WITH STRATUS TO THE NORTHWEST AND SUN BREAKING OUT TO THE SOUTHEAST OF THIS BOUNDARY...SETTING UP A SIGNIFICANT AREA OF BAROCLINICITY. AN OCCLUDED FRONT IS SURGING NORTH OUT OF KANSAS WITH MORE CONVECTION FIRING ALONG THIS AS WELL. ALL OF THESE BOUNDARIES MEET NEAR THE SURFACE LOW WHICH IS TRACKING EAST ACROSS THE CWA. INSTABILITY SHOULD WANE BY MID-EVENING...WHICH SHOULD TAMP OUR SEVERE/TORNADO THREAT. AS COOLER AIR MOVES IN FROM THE NORTHWEST...THE ATMOSPHERE SHOULD BECOME MORE STABLE...BUT SHOWER ACTIVITY IS EXPECTED TO PERSIST AS THE MID-LEVEL LOW TAKES ITS TIME MOVING EAST. MODELS HAVE CONSISTENTLY TRIED TO MOVE THIS FEATURE TO THE EAST TO QUICKLY AND I HAVE HELD ON TO CHANCES OF PRECIPITATION LATER INTO FRIDAY WITH THE RECENT PERFORMANCE OF MODELS. IT FINALLY APPEARS WE WILL GET SOME CLEARING BY FRIDAY NIGHT...AND WE SHOULD HAVE A BRIEF PERIOD OF SUBSIDENCE BEHIND THE CLOSED LOW AS IT MOVES EAST. .LONG TERM...12Z SATURDAY THROUGH THURSDAY. PRIMARY FORECAST CONCERN LIES WITH PRECIPITATION CHANCES. LOOKING AT THE WEEKEND...MODELS NOT IN TOO BAD OF AGREEMENT WITH THE OVERALL PATTERN...WHICH AT 12Z SATURDAY SHOWS THE CENTRAL AND EASTERN CONUS UNDER THE INFLUENCE OF A LARGE TROUGH PATTERN AS TWO AREAS OF LOW PRESSURE SIT OVER SOUTHERN ILLINOIS AND EASTERN SOUTH DAKOTA. THE SYSTEM HAVING THE MAIN IMPACT ON OUR CWA IS THE ONE OVER EASTERN SOUTH DAKOTA...WHICH IS EXPECTED TO SHIFT S/SE AS THE OTHER SYSTEM PUSHES EAST. THERE REMAIN SOME SLIGHT DIFFERENCES BETWEEN THE MODELS WITH THE EVOLUTION OF THE PATTERN AND HOW QUICKLY ENERGY BECOMES MORE PHASED TOGETHER. DECIDED TO INSERT A MENTION OF PRECIPITATION FOR BOTH SAT AND SUN...MAINLY ACROSS NRN/ERN PORTIONS OF THE CWA...AS THIS TROUGH AXIS DOESNT EXACTLY FLY THROUGH THE REGION...AND WITH COOLER TEMPS ALOFT THINK THAT DAYTIME HEATING/INCREASING LAPSE RATES COULD HELP TO POP A FEW SHOWERS. KEPT THUNDER MENTION OUT WITH LITTLE/NO INSTABILITY PRESENT. SURFACE PATTERN BOTH DAYS DOMINATED BY COOLER HIGH PRESSURE BUILDING IN FROM THE NORTH BEHIND A FRONTAL BOUNDARY WELL TO THE SOUTH AND EAST...AND IS EXPECTED TO KEEP TEMPERATURES IN THE 50S/AROUND 60 IN THE SOUTH. AS WE GET INTO THE FIRST PART OF NEXT WEEK...THE UPPER LEVEL PATTERN ACROSS THE CONUS IS MUCH MORE AMPLIFIED...WITH A RIDGE AXIS SETTING UP ALONG THE ROCKIES/PLAINS AS LOW PRESSURE SYSTEMS SPIN OVER THE MIDWEST/EAST COAST AND THE PAC NW. KEPT DRY FORECAST GOING WITH NO NOTABLE DISTURBANCES CROSSING THE CWA...AND WHILE SIGNIFICANTLY WARMER AIR DOESNT LOOK TO BUILD IN WITH HIGH PRESSURE CONTINUING TO HAVE A BIG INFLUENCE ON THE SFC PATTERN...TEMPERATURES ARE EXPECTED TO WARM BACK INTO THE 60S/NEAR 70 IN THE SOUTH. DECIDED TO INSERT SMALL POPS FOR WED/THURSDAY...WITH MODELS SHOWING /TO VARYING DEGREES/ THE RIDGE BECOMING BROKEN DOWN/PINCHED OFF BY A TROUGH MOVING THROUGH THE ROCKIES. ISENTROPIC LIFT INCREASING AHEAD OF THE SYSTEM LOOKS TO BRING CHANCES FOR SHOWERS TO THE CWA...ESPECIALLY ACROSS THE WESTERN PORTIONS. HIGHS ARE EXPECTED TO COOL BACK INTO THE 60S. PREV DISCUSSION... /ISSUED 110 PM CDT THU MAY 12 2011/ AVIATION...18Z KGRI TAF. TRICKY FORECAST...ESPECIALLY REGARDING CEILINGS AND TIMING OF POTENTIAL CONVECTIVE ACTIVITY. A BOUNDARY LIES TO THE NORTH WITH LIFR/IFR STRATUS TO THE NORTHWEST OF THE BOUNDARY. THE BOUNDARY HAD MADE A RETREAT NORTH EARLIER IN THE MORNING...BUT NOW APPEARS TO BE MAKING A SLOW AND INEVITABLE MOVE TO THE SOUTHEAST AS THE STUBBORN MID-LEVEL LOW CREEPS EAST ACROSS NORTHERN KANSAS. WE SHOULD HAVE ENOUGH INSTABILITY TO PRODUCE SOME THUNDERSTORMS ALONG THIS BOUNDARY TOWARD MID-AFTERNOON INTO PERHAPS THE EARLY EVENING. WITH A LOW SHEAR ENVIRONMENT...WE COULD GET SOME BRIEF AND WEAK LANDSPOUT TYPE TORNADOES DEVELOPING ALONG THE BOUNDARY...ESPECIALLY IF THE BOUNDARY MOVES SLOWLY ENOUGH. WE WILL EVENTUALLY HAVE A LOW CEILING OF STRATUS BEHIND THE BOUNDARY TONIGHT WITH GUSTY NORTHWEST WINDS BEHIND THE BOUNDARY ONCE IT PASSES THROUGH. TIMING OF THE BOUNDARY IS A BIT TRICKY AS MODELS HAVE TRIED HURRYING THIS SYSTEM TO THE EAST FASTER THAN IT ACTUALLY HAS. DISUSSION...UPDATED SEVERAL FIELDS OF THE FORECAST FOR THIS AFTERNOON AND EVENING...INCLUDING PROBABILITY OF PRECIPITATION...DEW POINTS...SKY COVER...AND WIND. ITS BECOMING MORE APPARENT THAT A BOUNDARY LOCATED IN THE NORTHERN CWA AND CURVING SOUTH INTO THE WESTERN CWA WILL BE THE MOST LIKELY FOCUS OF CONVECTION THIS AFTERNOON. THIS BOUNDARY MOVED A BIT FARTHER TO THE NORTHWEST EARLIER IN THE MORNING...BUT IS FINALLY SHOWING SIGNS OF BUDGING A BIT FARTHER SOUTHEAST. WE SHOULD HAVE ENOUGH INSTABILITY TO PRODUCE SOME THUNDERSTORMS ALONG THIS BOUNDARY TOWARD MID-AFTERNOON INTO PERHAPS THE EARLY EVENING. WITH A LOW SHEAR ENVIRONMENT...WE COULD GET SOME BRIEF AND WEAK LANDSPOUT TYPE TORNADOES DEVELOPING ALONG THE BOUNDARY...ESPECIALLY IF THE BOUNDARY MOVES SLOWLY ENOUGH. WE WILL EVENTUALLY HAVE A LOW CEILING OF STRATUS BEHIND THE BOUNDARY TONIGHT WITH GUSTY NORTHWEST WINDS BEHIND THE BOUNDARY ONCE IT PASSES THROUGH. TIMING OF THE BOUNDARY IS A BIT TRICKY AS MODELS HAVE TRIED HURRYING THIS SYSTEM TO THE EAST FASTER THAN IT ACTUALLY HAS. I ADJUSTED CHANCES OF PRECIPITATION TO BE FOCUSED FARTHER NORTH THIS AFTERNOON...THEN SHIFTING SOUTH INTO THE EVENING. I ALSO SHARPENED UP THE GRADIENT OF DEWPOINTS...WITH SOME MOISTURE PULLING NEAR THE BOUNDARY AND SHARPENED THE GRADIENT OF CLOUDINESS WITH RESPECT TO THE BOUNDARY AS WELL. AGAIN...THIS IS A TOUGH CALL FOR MANY ELEMENTS AS MODELS HAVE TENDED TO MOVE EVERYTHING TO THE EAST TOO FAST...BUT TOOK MY BEST STAB BASED ON THE LATEST TRENDS ON SATELLITE AND RADAR. PREV DISCUSSION... /ISSUED 325 AM CDT THU MAY 12 2011/ DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. THUNDERSTORMS ARE MOVING OUT OF THE FORECAST AREA EARLY THIS MORNING. THE SURFACE LOW IN NORTH CENTRAL KANSAS WITH A FRONTAL BOUNDARY STRETCHING ACROSS SOUTHERN NEBRASKA. THE UPPER LOW PRESSURE SYSTEM THAT BROUGHT SHOWERS AND THUNDERSTORMS TO THE REGION YESTERDAY WILL CONTINUE TO MOVE THROUGH KANSAS TODAY THROUGH FRIDAY. THE SURFACE LOW WILL MOVE TO THE EAST TODAY. THE FRONT WILL BE PUSHED TO THE SOUTHEAST TODAY. THIS MORNING THERE MAY BE SOME ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. BY AFTERNOON THERE IS A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA AS THE UPPER LOW MOVES CLOSER AND THE FRONT MOVES TO THE SOUTHEAST ACROSS THE AREA. THE MUCAPE IS BEST IN THE EAST AND SUPPOSE THERE COULD BE A STRONG STORM ACROSS THE EASTERN PART OF THE FORECAST AREA. AS THE FRONT MOVES THROUGH WINDS FROM THE NORTH WILL INCREASE AND EXPECT BREEZY CONDITIONS BEHIND THE FRONT. TONIGHT THE UPPER LOW STARTS TO MOVE TO THE EAST OF THE AREA...BUT THERE WILL BE SOME LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN THE EAST...BUT THE INSTABILITY DECREASES QUICKLY DURING THE EVENING. OVERNIGHT WILL KEEP SOME SHOWERS ACROSS THE AREA...BUT THERE IS LITTLE INSTABILITY TO CAUSE MUCH MORE THAN SHOWERS. BY FRIDAY THE UPPER LOW GETS FAR ENOUGH TO THE EAST THERE MAY BE SOME LINGERING SHOWERS IN THE FAR EAST...BUT EVEN THESE SHOULD BE COMING TO AN END. TEMPERATURES WILL BE COOLER FOR FRIDAY. A SURFACE HIGH PRESSURE TRIES TO MOVE INTO THE AREA FRIDAY AFTERNOON AND NIGHT. COOLER AIR WILL CONTINUE ACROSS THE AREA FRIDAY NIGHT THROUGH SUNDAY. MADE NO CHANGES TO SUNDAY AND BEYOND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HEINLEIN LONG TERM...ADO
Hazardous weather outlook, May 12, 11:55 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1155 AM CDT THU MAY 12 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1155 AM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE OUTLOOK AREA MAINLY BETWEEN 3 PM THIS AFTERNOON AND 8 PM THIS EVENING. THERE IS THE POSSIBILITY THAT SOME THUNDERSTORMS WILL BE STRONG TO SEVERE...WITH THE BEST CHANCES OF SEVERE WEATHER GENERALLY ALONG AND EAST OF A LINE FROM SUMNER TO HOLDREGE NEBRASKA...TO SMITH CENTER KANSAS. WHILE THE PRIMARY HAZARDS WILL BE WITH DAMAGING WINDS NEAR 60 MPH AND QUARTER SIZE HAIL...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA WEDNESDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS POINT IN TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM THIS AFTERNOON AND 8 PM THIS EVENING...GENERALLY ALONG AND EAST OF A LINE FROM SUMNER TO HOLDREGE NEBRASKA...TO SMITH CENTER KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ADO
In the hours before
Special weather statement, May 12, 5:14 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
514 PM CDT THU MAY 12 2011
NEZ085-122245-
WEBSTER NE-
514 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 545 PM
CDT...
AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF RED CLOUD...OR 41 MILES
SOUTH OF HASTINGS...MOVING NORTHWEST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RED CLOUD...
INAVALE...
COWLES...
BLADEN...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4001 9872 4019 9873 4034 9872 4035 9846
4000 9832
TIME...MOT...LOC 2214Z 157DEG 26KT 4003 9849
EWALDSpecial weather statement, May 12, 5:19 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 519 PM CDT THU MAY 12 2011 NEZ061-073-074-122300- BUFFALO NE-KEARNEY NE-PHELPS NE- 519 PM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS... NORTHWESTERN KEARNEY AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 600 PM CDT... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF AXTELL...OR 10 MILES SOUTH OF KEARNEY...MOVING NORTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ODESSA... ELM CREEK... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 256 AND 271. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4075 9943 4081 9919 4051 9903 4046 9933 TIME...MOT...LOC 2219Z 155DEG 12KT 4057 9915 EWALD
Local storm report, May 12, 5:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
522 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 E POLK 41.08N 97.73W
05/12/2011 E1.00 INCH POLK NE LAW ENFORCEMENT
GROUND IS WHITE.
&&
FAYLocal storm report, May 12, 5:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
534 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 1 E AURORA 40.87N 97.98W
05/12/2011 HAMILTON NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED FUNNEL CLOUD 1 MILE EAST OF
AURORA.
0501 PM HAIL 3 WSW MARQUETTE 40.99N 98.06W
05/12/2011 E0.50 INCH HAMILTON NE NWS EMPLOYEE
0519 PM HAIL ST. LIBORY 41.08N 98.35W
05/12/2011 E1.00 INCH HOWARD NE COUNTY OFFICIAL
&&
REEDLocal storm report, May 12, 5:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 3 NE GRAND ISLAND 40.95N 98.33W
05/12/2011 E0.88 INCH HALL NE TRAINED SPOTTER
&&
FAYLocal storm report, May 12, 5:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL CAMBRIDGE 40.28N 100.17W
05/12/2011 E0.88 INCH FURNAS NE TRAINED SPOTTER
0336 PM HAIL 4 ENE HAZARD 41.11N 99.01W
05/12/2011 E0.75 INCH SHERMAN NE NWS EMPLOYEE
0405 PM TORNADO 3 NE RAVENNA 41.06N 98.87W
05/12/2011 SHERMAN NE TRAINED SPOTTER
0407 PM HAIL 6 WSW ROCKVILLE 41.09N 98.94W
05/12/2011 E1.00 INCH SHERMAN NE NWS EMPLOYEE
0410 PM HAIL 4 SW BENEDICT 40.97N 97.66W
05/12/2011 E1.25 INCH YORK NE NWS EMPLOYEE
0424 PM HAIL ROCKVILLE 41.12N 98.83W
05/12/2011 E0.88 INCH SHERMAN NE NWS EMPLOYEE
0428 PM HAIL 2 W CHAPMAN 41.02N 98.20W
05/12/2011 E0.50 INCH MERRICK NE TRAINED SPOTTER
DIME SIZE HAIL
0428 PM HAIL 2 SW ROCKVILLE 41.10N 98.86W
05/12/2011 E1.00 INCH SHERMAN NE COUNTY OFFICIAL
0432 PM HAIL 6 S ROCKVILLE 41.03N 98.83W
05/12/2011 E1.50 INCH BUFFALO NE TRAINED SPOTTER
0440 PM FUNNEL CLOUD 6 N MCCOOL JUNCTION 40.83N 97.60W
05/12/2011 YORK NE TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY TRAINED SPOTTER 1 MILE EAST
NORTH EAST OF KNOX, NEBRASKA.
0445 PM FUNNEL CLOUD 5 SE BRADSHAW 40.83N 97.68W
05/12/2011 YORK NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED FUNNEL CLOUD 5 MILES SOUTHEAST
OF BRADSHAW, NEBRASKA.
0450 PM TORNADO 8 S AURORA 39.34N 97.53W
05/12/2011 CLOUD KS PUBLIC
0450 PM TORNADO 8 S AURORA 40.75N 98.00W
05/12/2011 HAMILTON NE PUBLIC
0451 PM HAIL 3 NW GRAND ISLAND 40.95N 98.41W
05/12/2011 E0.75 INCH HALL NE TRAINED SPOTTER
0452 PM HAIL RAVENNA 41.03N 98.91W
05/12/2011 E1.00 INCH BUFFALO NE PUBLIC
0455 PM HAIL RAVENNA 41.03N 98.91W
05/12/2011 E1.00 INCH BUFFALO NE TRAINED SPOTTER
0457 PM TORNADO 6 NNE HAMPTON 40.96N 97.84W
05/12/2011 HAMILTON NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED SMALL ROPE TORNADO.
0457 PM HAIL 3 S STROMSBURG 41.07N 97.59W
05/12/2011 E0.50 INCH POLK NE LAW ENFORCEMENT
0501 PM HAIL 3 WSW MARQUETTE 40.99N 98.06W
05/12/2011 E0.50 INCH HAMILTON NE NWS EMPLOYEE
0519 PM HAIL ST. LIBORY 41.08N 98.35W
05/12/2011 E1.00 INCH HOWARD NE COUNTY OFFICIAL
0520 PM HAIL 3 E POLK 41.08N 97.73W
05/12/2011 E1.00 INCH POLK NE LAW ENFORCEMENT
GROUND IS WHITE.
0525 PM FUNNEL CLOUD 1 E AURORA 40.87N 97.98W
05/12/2011 HAMILTON NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED FUNNEL CLOUD 1 MILE EAST OF
AURORA.
0543 PM HAIL 3 NE GRAND ISLAND 40.95N 98.33W
05/12/2011 E0.88 INCH HALL NE TRAINED SPOTTER
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:28 PM CDT | Special Weather Statement | GID | Furnas | 32 min |
| May 12, 2:49 PM CDT | Special Weather Statement | GID | Sherman | 26 min |
| May 12, 2:54 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 36 min |
| May 12, 3:28 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Sherman | 32 min |
| May 12, 3:46 PM CDT | Special Weather Statement | GID | Buffalo | 44 min |
| May 12, 3:56 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Sherman | 34 min |
| May 12, 3:57 PM CDT | Tornado Warning | GID | Buffalo, Sherman | 33 min |
| May 12, 4:05 PM CDT | Special Weather Statement | GID | Howard | 25 min |
| May 12, 4:21 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Howard, Merrick, Polk, York | 39 min |
| May 12, 4:25 PM CDT | Areal Flood Advisory | GID | Sherman | 79 min |
| May 12, 4:27 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Sherman | 48 min |
| May 12, 4:37 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 38 min |
| May 12, 4:44 PM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton | 46 min |
| May 12, 4:50 PM CDT | Tornado Warning | GID | Hamilton, Merrick | 25 min |
| May 12, 4:53 PM CDT | Tornado Warning | GID | Hamilton, Merrick, Polk, York | 37 min |
| May 12, 4:54 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 51 min |
| May 12, 4:59 PM CDT | Severe Thunderstorm Warning | GID | Hall, Howard, Merrick | 46 min |
| May 12, 4:59 PM CDT | Tornado Warning | GID | Fillmore, Hamilton, York | 31 min |
| May 12, 5:09 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Sherman | 51 min |
| May 12, 5:11 PM CDT | Tornado Warning | GID | Hamilton, Merrick | 34 min |
| May 12, 5:14 PM CDT | Special Weather Statement | GID | Webster | 31 min |
| May 12, 5:19 PM CDT | Special Weather Statement | GID | Phelps | 41 min |
| May 12, 5:20 PM CDT | Tornado Warning | GID | Hall, Hamilton, Howard, Merrick, Polk, York | 40 min |
| May 12, 5:24 PM CDT | Flash Flood Warning | GID | Hall, Howard, Merrick | 6 hr |
| May 12, 5:40 PM CDT | Flash Flood Warning | GID | Sherman | 6 hr |
| May 12, 5:50 PM CDT | Tornado Warning | GID | Hamilton, Polk, York | 40 min |
| May 12, 6:06 PM CDT | Special Weather Statement | GID | Kearney | 39 min |
| May 12, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Kearney | 32 min |
| May 12, 6:20 PM CDT | Special Weather Statement | GID | Adams | 25 min |
| May 12, 6:24 PM CDT | Flash Flood Warning | GID | Hamilton, Polk, York | 6 hr |
| May 12, 6:24 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk, York | 51 min |
| May 12, 6:29 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 46 min |
| May 12, 6:37 PM CDT | Special Weather Statement | GID | Fillmore | 38 min |
| May 12, 6:56 PM CDT | Tornado Warning | GID | Polk | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.